Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 22, NWS Bismarck, ND

July 13, 20107 counties in North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 13, 2010, 11:25 PM MDT for 7 counties in North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2010, 11:25 PM MDT (05:25 UTC)
Expired
Jul 14, 2010, 3:17 AM MDT
In force
4 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Morton County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2253 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WGUS53 KBIS 140525
FFWBIS
NDC001-011-037-041-059-087-089-141130-
/O.NEW.KBIS.FF.W.0022.100714T0525Z-100714T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1125 PM MDT TUE JUL 13 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTHWESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHEASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
  WEST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 530 AM MDT WEDNESDAY/630 AM CDT/

* AT 1124 PM MDT/1224 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY          
  RAINFALL  ACROSS THE WARNED AREA. MULTIPLE STRONG TO SEVERE        
  STORMS WERE MOVING OVER THE SAME AREAS MULTIPLE TIMES FROM BOWMAN  
  COUNTY NORTHEAST THROUGH SOUTHWEST MORTON COUNTY. RAINFALL AMOUNTS 
  OF 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS AREA POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOWMAN...ALMONT...BENTLEY...BUCYRUS...BURT...CARSON...ELGIN...
  GRIFFIN...LEITH...MOTT...NEW ENGLAND...NEW LEIPZIG...REEDER...
  REGENT...RHAME AND SCRANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4680 10190 4680 10144 4637 10145 4594 10302
      4595 10402 4614 10404 4656 10308

$$

AYD
1 follow-up statement
389 
WGUS73 KBIS 140917
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT WED JUL 14 2010

NDC001-011-037-041-059-087-089-140932-
/O.CAN.KBIS.FF.W.0022.000000T0000Z-100714T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT ND-SLOPE ND-HETTINGER ND-BOWMAN ND-ADAMS ND-STARK ND-MORTON ND-
317 AM MDT WED JUL 14 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL
MORTON...SOUTHEASTERN STARK...NORTHWESTERN ADAMS...BOWMAN...
HETTINGER...SOUTHEASTERN SLOPE AND NORTHWESTERN GRANT COUNTIES IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4680 10190 4680 10144 4637 10145 4594 10302
      4595 10402 4614 10404 4656 10308

$$

VINING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:27 PM MDT, 9 hours 58 minutes earlier.

Area forecast discussion, Jul 13, 1:27 PM MDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT TUE JUL 13 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE SURFACE COLD FRONT HAS MOVED THROUGH MINOT AND
GARRISON...BUT AS THE MODELS ADVERTISED THE FRONT HAS STAGNATED
OVER THE BISMARCK AREA RESULTING IN A TILTED FRONT. THUNDERSTORMS
HAVE DEVELOPED BETWEEN BISMARCK AND JAMESTOWN. THE STORMS ARE
MOVING NORTHEAST...BUT THE LINE IS MOVING SLOWLY NORTH. GOOD CAPE
AND SHEAR INDICATE A POTENTIAL FOR SEVERE THUNDERSTORMS...AND
POSSIBLY TORNADOES. SURFACE DEWPOINTS AND A K INDEX OF 35 OR
BETTER ALSO POINT TOWARD THE POTENTIAL FOR HEAVY RAIN. MOST LIKELY
SOME STORMS WILL PROMPT A SMALL STREAM AND URBAN FLOOD
ADVISORY...BUT IF ANY TRAINING OCCURS...MAY NEED A FLASH FLOOD
WARNING. THERE IS ALSO CONVECTION IN NORTHEAST MONTANA WHICH IS
MOVING EAST...SO EVEN THOUGH THE DEWPOINTS AT WILLISTON AND
DICKINSON HAVE DROPPED TO LESS THAN 50 DEGREES...CONTINUE TO SEE
POTENTIAL FOR CONVECTION IN THE WEST TONIGHT. WEDNESDAY THE UPPER
LEVEL LOW WILL MOVE ACROSS SOUTHERN SASKATCHEWAN AND MANITOBA.
THIS IS FAVORABLE FOR STRONG WINDS...ALTHOUGH IT APPEARS AT THIS
TIME THAT THEY WILL REMAIN BELOW ADVISORY CRITERIA. AGAIN...THERE
IS SOME POTENTIAL FOR CONVECTION...MAINLY ACROSS THE NORTH AND FAR
EASTERN COUNTIES. RIDGING ALOFT BEHIND THE LOW WEDNESDAY NIGHT
THROUGH FRIDAY SHOULD LIMIT THE CHANCE OF PRECIPITATION.
TEMPERATURES WILL TREND DOWN ON WEDNESDAY...BUT SHOULD SEE A
RETURN TO WARMER TEMPERATURE THURSDAY AND FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE UPPER LEVEL PATTERN CONTINUES TO ALLOW UPPER LEVEL SHORT
WAVES TO MOVE THROUGH THE AREA ALONG WITH THEIR ASSOCIATED SURFACE
LOWS. CONSEQUENTLY...THE LONG TERM FORECAST IS FOR OFF AND ON
CHANCES OF THUNDERSTORMS WITH SEASONAL TEMPERATURES.

&&
.AVIATION...THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED THIS
EVENING AS A SURFACE TROUGH MOVES FROM CENTRAL NORTH DAKOTA INTO
THE RED RIVER VALLEY. IN ADDITION THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS BEHIND THE FRONT...ALTHOUGH WITH LOW SURFACE
DEWPOINTS...BASES SHOULD BE FAIRLY HIGH. WEDNESDAY THE THREAT OF
THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH AND EAST. STRONG WEST
WINDS WITH STRONG GUSTS ARE LIKELY THROUGH THE AFTERNOON IN THE
WEST AND CENTRAL PARTS OF THE STATE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Jul 13, 8:47 PM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT TUE JUL 13 2010

NDZ020-022-023-025-033>037-040>048-050-051-141100-
OLIVER-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
947 PM CDT TUE JUL 13 2010 /847 PM MDT TUE JUL 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND MOVE ACROSS
MUCH OF SOUTHERN NORTH DAKOTA. SOME SEVERE STORMS ARE
POSSIBLE...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE
MAIN THREATS. ISOLATED HEAVY RAINFALL IS POSSIBLE...BUT IS NOT
EXPECTED TO CAUSE A SIGNIFICANT THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY AND SATURDAY
NIGHT...BUT THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT INTO EARLY WEDNESDAY MORNING.

NDZ001>005-009>013-017>019-021-031-032-141100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-
947 PM CDT TUE JUL 13 2010 /847 PM MDT TUE JUL 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL THROUGH
NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. NO SEVERE WEATHER
IS EXPECTED...BUT A FEW STORMS MAY PRODUCE HAIL AROUND PENNY SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY SATURDAY AND SATURDAY
NIGHT...BUT THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

In the hours before

Local storm report, Jul 13, 6:17 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 N MONTPELIER          46.74N 98.59W
07/13/2010                   STUTSMAN           ND   TRAINED SPOTTER

            EST 70 MPH. TREE UPROOTED, WOODEN BLDG DESTROYED, GRAIN
            BIN TIPPED OVER, AND CROP DAMAGE...FLATTENED, STRAIGHT
            LINE WINDS LIKELY.

&&

KSIMOSKO
Local storm report, Jul 13, 10:31 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             NEW LEIPZIG             46.37N 101.95W
07/13/2010  M2.50 INCH       GRANT              ND   TRAINED SPOTTER

            STRONG WINDS.

&&

SWICHE
Local storm report, Jul 13, 10:52 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1152 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             ELGIN                   46.40N 101.85W
07/13/2010  E2.00 INCH       GRANT              ND   PUBLIC

&&

SWICHE
Local storm report, Jul 13, 11:01 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1201 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND GST     ELGIN                   46.40N 101.85W
07/13/2010  E60.00 MPH       GRANT              ND   PUBLIC

            GOLFBALL SIZE HAIL.

&&

SWICHE
Local storm report, Jul 13, 11:12 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             REGENT                  46.42N 102.56W
07/14/2010  E1.00 INCH       HETTINGER          ND   TRAINED SPOTTER

1209 AM     HAIL             BOWMAN                  46.18N 103.39W
07/14/2010  E1.50 INCH       BOWMAN             ND   EMERGENCY MNGR

&&

SWICHE
Local storm report, Jul 13, 11:18 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1218 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     TSTM WND GST     REGENT                  46.42N 102.56W
07/14/2010  E60 MPH          HETTINGER          ND   LAW ENFORCEMENT

            QUARTER SIZE HAIL.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:42 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Stark63 min
Jul 13, 9:57 PM MDTTornado WarningBISGrant, Hettinger33 min
Jul 13, 10:24 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope, Stark66 min
Jul 13, 10:29 PM MDTTornado WarningBISGrant31 min
Jul 13, 10:48 PM MDTAreal Flood AdvisoryBISAdams, Bowman, Hettinger, Slope5 hr
Jul 13, 10:53 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Slope37 min
Jul 13, 10:58 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark62 min
Jul 13, 10:59 PM MDTTornado WarningBISGrant, Morton, Sioux46 min
Jul 13, 11:07 PM MDTTornado WarningBISAdams, Bowman, Hettinger, Slope23 min
Jul 13, 11:10 PM MDTTornado WarningBISGrant, Hettinger35 min
Jul 13, 11:14 PM MDTSevere Thunderstorm WarningBISBowman16 min
Jul 13, 11:27 PM MDTTornado WarningBISAdams, Hettinger48 min
Jul 13, 11:29 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope61 min
Jul 13, 11:36 PM MDTTornado WarningBISGrant, Hettinger39 min
Jul 13, 11:42 PM MDTTornado WarningBISEmmons, Morton, Sioux48 min
Jul 13, 11:44 PM MDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jul 14, 12:08 AM MDTTornado WarningBISGrant, Morton52 min
Jul 14, 12:14 AM MDTTornado WarningBISAdams, Grant, Hettinger, Sioux46 min
Jul 14, 12:19 AM MDTTornado WarningBISAdams, Bowman41 min
Jul 14, 12:25 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux50 min
Jul 14, 12:27 AM MDTTornado WarningBISEmmons, Logan, McIntosh48 min
Jul 14, 12:45 AM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton60 min
Jul 14, 12:49 AM MDTFlash Flood WarningBISBurleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 6 more6 hr
Jul 14, 12:52 AM MDTTornado WarningBISEmmons, Morton, Sioux23 min
Jul 14, 12:52 AM MDTTornado WarningBISGrant23 min
Jul 14, 1:00 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux45 min
Jul 14, 1:10 AM MDTTornado WarningBISGrant, Morton, Sioux35 min
Jul 14, 1:13 AM MDTTornado WarningBISDickey, LaMoure, Logan, McIntosh32 min
Jul 14, 1:15 AM MDTTornado WarningBISEmmons, Morton, Sioux30 min
Jul 14, 1:27 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman48 min
Jul 14, 1:34 AM MDTTornado WarningBISEmmons, Logan, McIntosh41 min
Jul 14, 1:40 AM MDTTornado WarningBISDickey, LaMoure, Logan, McIntosh65 min
Jul 14, 1:42 AM MDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux63 min
Jul 14, 1:44 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux61 min
Jul 14, 1:58 AM MDTTornado WarningBISSioux32 min
Jul 14, 2:14 AM MDTSevere Thunderstorm WarningBISLaMoure, Stutsman31 min
Jul 14, 2:16 AM MDTTornado WarningBISLaMoure, Logan34 min
Jul 14, 2:34 AM MDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan41 min
Jul 14, 2:43 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman47 min
Jul 14, 3:06 AM MDTSevere Thunderstorm WarningBISKidder, LaMoure, Logan, Stutsman54 min
Jul 14, 3:24 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure51 min
Jul 14, 3:28 AM MDTTornado WarningBISEmmons, Sioux32 min

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.